Hi I was recently dx in July and I’m still in what’s called the “honeymoon phase,” but I was wondering if anyone could tell me why my blood sugars are normal during the day, but spike in the middle of the night? This just started recently and it’s kind of freaking me out. As of right now only taking 3 units of levemir in the morning (as recommended by my endo), but no other form of insulin.
There are a number of reasons that your BG levels may be spiking - during the night or at other times. but not being a medical doctor and not knowing what you eat and when during the day that you eat I hesitate to recommend a solution.
“Diabetes Honeymooning” wasn’t a thought 58 years ago when I was in your duration of T1 but from what I now understand you may be exiting this phase. Levemir is supposed to last “in most patients” for up to 24 hours - but we are all individuals. I urge you to bring your current test results to the Endo and let the Endo help you decide if you need to make adjustments in your insulin regimen.
BTW, you and I share the same birth date - just many years difference in the year.
Thank you Dennis for the helpful information. I think more than anything I’m just frightened to see my numbers so high before bed because even though it takes a long time for high blood sugars to affect people it still is dangerous.
I guess I could be. I saw my Endo about 3 days ago, so I didn’t think of mentioning the high blood sugars then. Oops.
And that’s cool I haven’t known a lot of people to have my birthday
I also don’t really know what to suggest because I can’t get a good guess from your original post what was typical for you previously and to what extent it seems to have recently changed.
The usual questions that come to mind are things like:
- How often do you check your BG? Do you have enough tests to get an idea what your trends are like? Or are you still only testing infrequently because of your "Honeymoon" status?
- What range are your BGs (Blood Glucose) in? What/when was your most recent HA1C (Hemoglobin A1c)?
<li>You mentioned you take 3 U of Levemir in the AM. I use an insulin pump and do not have any direct experience with the basal insulins such as Levemir. However, IIRC Levemir is only active for approximately 12 hours (+/- an hour or two?). If your BG (Blood Glucose) is increasing overnight it would appear that you are no longer producing enough insulin to handle the glucose from your meal(s).</li> <li>Have you asked or has your doctor talked about MDI (Multiple Daily Injections)? One approach may be to supplement your basal insulin (the Levemir) with a bolus of a fast acting insulin to help cover the carbs you eat during the day.</li>
For whatever it’s worth, for people who have had T1D for a while, I think a more typical routine is two (sometimes 3) injections of Levemir a day. Some people only take one injection of Lantus a day, but others find than splitting their Lantus into 2 doses/injections per day works better for them.
My son is honeymooning, for 18 months now, his pattern is losing in the early morning hours so we had to move his Lantus to the morning so it is wearing off over night. You sound like your pattern is the opposite. I would discuss moving to basal to night, you have to do it incrementally 1-2 hours a day, but ASK your doc first. Lantus, which we use, is a bit longer than Levimir, I have heard that some people split dose, some in morning, some at night, but that is dr question. There is a new basal that is supposed to last longer than both Lantus and Levimir.
You are just figuring all this out and a few weeks with highs, as long as NO KETONES or illness, you will be ok. WITH HIGHS it is long term trends that will cause side effects, except during illness/flu, then that can be dangerous. And as long as you know you did not miss a basal injection, that can cause Ketone build up quickly.
We also wear Dexcom CGM so can see exactly what is happening and we love it.
Call Endo whenever you have a question, do not be afraid to ADVOCATE for yourself, especially if you are new. If they do not like it, find a better fit for you. Best of luck.